Ciprofloxacin and ibrutinib : Hi going well on... - CLL Support

CLL Support

18,400 members30,498 posts

Ciprofloxacin and ibrutinib

cartwheels profile image

Hi going well on ibrutinib nodes shrinking fast but on my 2 week check up yesterday' my consultant gave me ciprofloxacin as I have a stubborn chest infection he said it was fine to take with ibrutinib etc. But just checked the CLLSA site and on the site it flags up the a reduced dose of ibrutinib should be taken with ciprofloxacin I suppose my consultant who is very experienced knows best but a worry all the same

23 Replies

Hmmm. Does it suggest how much to reduce by? Are you on 3 a day which I think is 420mg?

cartwheels profile image
cartwheels in reply to KAS8

Yes I'm on 3 a day just phoned the hospital and they said it's fine ignore what's on the website but they understood my concern

KAS8 profile image
KAS8 in reply to cartwheels

Always best to check and they are always happy to help. Hope it clears up soon. X

Cllcanada profile image
CllcanadaTop Poster CURE Hero

Dose reduction is listed on the Ibrutinib Drug Label.. it should be heeded... in my experience

dailymed.nlm.nih.gov/dailym...

As an early adopter of Imbruvica (ibrutinib) , it can mimic a UTI, and I was put on Ciprofloxacin, for it...

Ciprofloxacin needs to be used with caution at the best of times and it needs a dose reduction of Imbruvica (ibrutinib), probably an alternative antibiotic should be used...

It turned my urethera into hamburger..be aware...

~chris

I'm confused Chris I agree it states dose reduction but just phoned the hospital and they said ignore it and that it is fine

Cllcanada profile image
CllcanadaTop Poster CURE Hero in reply to cartwheels

I would speak to your doctor directly, on this matter, not support staff.. if he OKs it ...then no problem...

~chris

cartwheels profile image
cartwheels in reply to Cllcanada

Well it was my consultant at the hospital who put me on it. He is very experienced with cll there was a fellow under doctor with him who questioned it but he said it is fine as it takes a different pathway so I'm confused I can only assume it's OK in certain cases I'm on a 7 day course

Cllcanada profile image
CllcanadaTop Poster CURE Hero in reply to cartwheels

I can only tell you my experience and what I read...

Reduce IMBRUVICA dose to 140 mg if a moderate CYP3A inhibitor must be used (e.g., fluconazole, darunavir, erythromycin, diltiazem, atazanavir, aprepitant, amprenavir, fosamprenavir, crizotinib, imatinib, verapamil, and ciprofloxacin) [see Drug Interactions (7.1)].

~chris

Jm954 profile image
Jm954Administrator in reply to cartwheels

It may be that as it's only a 7 day course they feel you will be ok. Just be extra vigilant about bruising etc and let them know if you get any changes to what is 'normal' for you.

jaysearch profile image
jaysearch in reply to cartwheels

Please be aware of the other ramifications of Antibiotics when your immune system is compromised. My side effect of these 2 situations was a long lasting case of Oral Thrush. It's common, and treatable, but really annoying. Timing, and "half Life" of most meds is very important. I believe that the half life of Imbruvica is about 5 hours, so taking the antibiotics is very tricky, but it helped me to try. Hope this helps a bit, and sorry if it makes it even more confusing. Ask all the people who specialize in your CLL all the questions. Eventually you get sufficient info to make a more informed decision FOR YOU. That's why this site is soo great.

Try a different antibiotic - Cipro is bad news - I took it for an infection and regretted it - please google it for its contraindications etc

Please don't take Cipro unless you have absolutely no choice. It can cause terrible Adverse reactions, some of which may be permanent.

f you can change your post so it's visible only to this community, I'm able say more, or you could search for all I've written about it here. Sorry but I don't want to be visible on Google or any other search engine.

sparkler x

I would NOT take Cipro with ibrutinib. There are plenty of antibiotics to use for your condition. I believe Augmentin works very well on chest infections. Why mess around with the dosage when something else can work? Doctors are human. You need to be the best advocate for your health. Good luck.

I am also on imbruvica and have 2 very good doctors who plan ahead if things go wrong. I was told by both of them that it was ok for me to take Cipro or Levofloxacin. It is great that I have not needed them but also good to know that they are there if needed. They have to take into account many factors before changing the dose of your meds. You need to go with what they tell you because they are the ones that have MD after there names.

cartwheels profile image
cartwheels in reply to Dom57

I am going with the advice of my consultant and I have not had to reduce dosage it has given me food for thought as there is other information out there but I trust him and he is very experienced in this field thanks for replying

funkybuddy profile image
funkybuddy in reply to Dom57

I too am on cipro and imbruvica for lung infection. My oncologist with 25 years experience ordered the cipro. I would advise you to listen to your real doctor, not a wannabe doctor. There will always be someone, or some blog, or some website that thinks they are the expert and professes to know more than your MD.

If you trust your doctor, go with his/her advice.

There is a Facebook page "Fluoroquinolone toxicity group".

I know your post was 4 months ago but I just wanted to respond -so my experience might help someone out there. A year ago I was put on Ciproflaxen after an infection. I had also been taking Ibrutinib for a year previously. The Cipro caused a major drug interaction with the ibrutinib. I got huge- 2 inch long, blisters all over my feet. They were probably 1/2 inch thick and water filled. At that time they didn't know of the adverse reaction taking Ibrutinib and cipro together could cause

Well I had no reaction and it cleared up a nasty chest infection I posted it as I was concerned but both the hospital and doctor gave me the ok and it worked but thanks

Cllcanada profile image
CllcanadaTop Poster CURE Hero in reply to cartwheels

Glad it worked for you...

Cipro in combination with ibrutinib has caused me permanent damage to my urethera.

I would be pissed off...if I could urinate... ☹️

~chris

I know this post is two years old but thought I’d put in my two cents worth. I have a bacterial/fungus infection in my left ring finger caused by who knows what. In the last two weeks I’ve been on Keflex, Augmentin, an IV drip of another antibiotic and now 500 mg of Cipro for the next five days. My doctor told me to stop Ibrutinib until Cipro course is finished. The Cipro is now (maybe with all the other antibiotics) causing me to be listless and causing diarrhea. This is heavy stuff. So just letting you know no ibrutinib with the Cipro. I feel awful and I’m away from hom till Monday. Not good. Carole (ladyprescott)

Well I carried on ibrutinib with cipro and it worked really fast with no adverse effects in fact been on it a couple of times since ,still on ibrutinib in remission and bloods are perfect so I guess it's a matter of what your consultant says

Hello, cartwheels!

It's ALWAYS BEST to FIRST discuss ANY changes in medications (prescription & OTC=Over the Counter) w/ your ONCOLOGIST.

That being said, shortly after I'd started taking Imbruvica (Ibrutinib), MY oncologist TOOK ME OFF the chemo medication when I'd developed a pretty extensive infection in my gums following DENTAL IMPLANT surgery.

Whenever we take chemo of any kind, our natural resistance/immunity to infection becomes reduced. I'm sure your personal oncologist has shared this w/you.

It took four (4!) rounds of antibiotics to finally get rid of the infection. Two rounds of one type, then a different kind, then ANOTHER, PLUS an additional oral surgery to remove the last of the infection (which had gotten into the JAWBONE) before I'd gotten the "go ahead" from my oncologist to restart the Imbruvica.

From what I've read on the drug company's web site & what my doc's told me, Imbruvica should be held for any infection or surgery that should come along. Once you've been cleared by your doc, you can restart your prescription.

Word to the WISE, whenever in doubt, check w/your oncologist's nurse. If she/he can answer, they will. If they need to check w/your oncologist, they'll take your number for a callback. It's also good to LET THEM KNOW IF IT'S ALRIGHT TO LEAVE A MESSAGE @ THAT NUMBER!!

In the meantime, TRY TO RELAX. We're in this boat together & we all go out of our way to be SUPPORTIVE here! Too bad it seems to be a NOVEL IDEA elsewhere these days! ☔🌈🌄

You may also like...